Alert archive / Arizona / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 55, NWS Las Vegas, NV

September 14, 2017Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Sep 14, 2017, 10:53 AM MST for Mohave County, Arizona. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 14, 2017, 10:53 AM MST (17:53 UTC)
Expired
Sep 14, 2017, 11:30 AM MST
In force
37 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Mohave County, AZ

The radar

The Cedar City radar (KICX), 87 km from the middle of the area, began a volume at 17:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 5.9 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2017-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 339 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2017-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
339 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1432 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

939 
WUUS55 KVEF 141753
SVRVEF
AZC015-141830-
/O.NEW.KVEF.SV.W.0055.170914T1753Z-170914T1830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
1053 AM MST THU SEP 14 2017

The National Weather Service in Las Vegas has issued a

* Severe Thunderstorm Warning for...
  Northeastern Mohave County in northwestern Arizona...

* Until 1130 AM MST

* At 1052 AM MST, a severe thunderstorm was located 14 miles south of
  Pipe Spring, or 24 miles southeast of Colorado City, moving north
  at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Pipe Spring and Kaibab. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is also occurring with this 
storm. Move indoors immediately. Lightning is one of nature's 
leading killers. Remember, if you can hear thunder, you are close 
enough to be struck by lightning.

&&

LAT...LON 3690 11257 3682 11260 3681 11260 3678 11262
      3676 11261 3656 11272 3661 11294 3700 11285
      3700 11255 3695 11253
TIME...MOT...LOC 1752Z 196DEG 29KT 3667 11281 

HAIL...1.00IN
WIND...60MPH
 
$$

Morgan
2 follow-up statements
960 
WWUS55 KVEF 141813
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
1113 AM MST THU SEP 14 2017

AZC015-141830-
/O.CON.KVEF.SV.W.0055.000000T0000Z-170914T1830Z/
Mohave AZ-
1113 AM MST THU SEP 14 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 AM MST
FOR NORTHEASTERN MOHAVE COUNTY...

At 1112 AM MST, several strong to severe thunderstorms were located 
near Pipe Spring, moving north at 35 mph. The strongest storm was 
over Highway 389 east of Pipe Spring. At 1045 AM MST, dime size hail 
was reported near Pipe Spring.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Pipe Spring and Kaibab. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3690 11257 3682 11260 3681 11260 3678 11262
      3676 11261 3667 11266 3671 11291 3700 11285
      3700 11255 3695 11253
TIME...MOT...LOC 1812Z 196DEG 29KT 3683 11275 

HAIL...1.00IN
WIND...60MPH
 
$$

Morgan
163 
WWUS55 KVEF 141826
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
1126 AM MST THU SEP 14 2017

AZC015-141834-
/O.EXP.KVEF.SV.W.0055.000000T0000Z-170914T1830Z/
Mohave AZ-
1126 AM MST THU SEP 14 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MOHAVE COUNTY
WILL EXPIRE AT 1130 AM MST...

At 1125 AM MST, the strongest storm had moved north into Utah. Other 
weaker storms will continue along and north of Highway 389 through 
noon, but the threat of severe weather is over. Therefore the 
warning will be allowed to expire.

LAT...LON 3690 11257 3682 11260 3681 11260 3678 11262
      3676 11261 3667 11266 3671 11291 3700 11285
      3700 11255 3695 11253
TIME...MOT...LOC 1824Z 196DEG 29KT 3691 11272 

$$

Morgan

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 8:30 AM MST, 2 hours 23 minutes earlier.

Area forecast discussion, Sep 14, 8:30 AM MST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
830 AM PDT Thu Sep 14 2017

.SYNOPSIS...Scattered showers and storms remain possible across
much of the region this morning before a strong trough pushes
moisture eastward tonight. Shower activity to be focused mainly
across Lincoln County on Friday with dry conditions area wide this
weekend. The weather will be cooler than recently experienced over
the weekend with temperatures several degrees below normal.
&&

.UPDATE...Potent closed low now pivoting eastward across southern
Nevada and is sparking a quick moving but intense band of convection
across northern Mohave and Lincoln counties. This activity should
shift eastward and out of the forecast area by around noon. The
swift moving nature of the storm cells will tend to limit
precipitation amounts to less than a half an inch, but a localized
flood threat remains possible with any storm cell training.

Otherwise, dry and breezy conditions will be working in from the
west with much cooler temperatures expected today. In fact, current
temperatures across the region are running between 5 and 10 degrees
cooler than this time yesterday.   I made a few tweaks the the PoP
grids and removed chances for storms this morning from Clark county.
Otherwise, the forecast is in good shape.

-Outler-

&&

.SHORT TERM...through Saturday night.

Ongoing convection this morning with thunderstorms developing over
northern Inyo, central Nye, northern Lincoln and north of Interstate
40 in Mohave County. All of the cells are moving along quickly under
a 25-30 kt steering flow. Gusty winds and brief moderate rain are
the primary threats at this time. The feature responsible for this
nocturnal convection is an upper low currently (3 AM) positioned
over Kern and western San Bernardino counties with storms firing
along the eastern and northern sides of the low in a region of
enhanced lift. The low progresses to Clark County by mid day and
models target northern Mohave County with the highest precip totals.
After coordinating with neighboring offices bordering Mohave County,
have decided to forego a Flash Flood Watch due to storm movement,
and quick drying and airmass stabilization by the early afternoon
hours. In addition, the latest SPC mesoanalysis has 1" PWATs
suppressed south of our area. However, with showers and storms
forming already, will continue to monitor and adjust if necessary.
For today, expect dry, stable conditions across the west today with
storm chances in Nye, Lincoln, Clark and Mohave counties this
morning then essentially trimming out Nye and Clark counties this
afternoon except for lingering isolated mountain storms.
Temperatures today will end up below normal and 8-12 degrees cooler
than yesterday.

A post-monsoon pattern sets up here for mid September with
precipitation chances tied to troughing over the Great Basin instead
of being monsoon related. Showers will be limited primarily to
Lincoln County on Friday before dry conditions spread area wide on
Saturday. Expect occasional breezes through Saturday and below
normal temperatures as we continue our march towards Fall.

.LONG TERM...Sunday through Wednesday.

A very weak shortwave trough will move across the area Sunday and
Monday but the models are in agreement that there will be no
moisture associated with this feature. So we are expecting mostly
clear skies with temperatures just slightly below normal. The models
diverge considerably for the Tuesday through Wednesday period. The
ECMWF dives an upper low over the Pacific Northwest down through
northern California Tuesday and into central Nevada Wednesday while
the operational GFS just moves the low east across the Pacific
Northwest into the northern Rockies with any moisture remaining
north of our CWA. Our forecast is basically a compromise with dry
conditions continuing Tuesday and a slight chance of showers
spreading down into the Sierra and northern Lincoln County
Wednesday. The ARWGFS 9km has really backed of on the winds with
this system but there should still be at least breezy conditions in
some areas both Monday and Tuesday. Temperatures will drop
regardless of which model verifies and we are going with high
temperatures about 10 or so degrees below normal by Wednesday. Given
the significant model differences, confidence in the forecast for
Tuesday through Wednesday is low and could change significantly with
later shifts.
&&

.AVIATION...For McCarran...At 3 AM, there were already storms
forming north of Las Vegas but current activity is not being
captured well by high resolution models. However, showers and storms
forming in and around the valley will be possible through the
morning hours with chances ending by the afternoon. Scattered
thunderstorms are expected in the Peach Springs and Mormon Mesa
Corridors through much of the day. Light winds this morning to
become southwest gusting to 20 knots this afternoon.

For the rest of southern Nevada, northwest Arizona and southeast
California...Isolated to scattered thunderstorms expected this
morning across the southern Great Basin, southern Nevada and
northwest Arizona with a few stray storms possible near Death
Valley. Locally gusty winds and briefly lower cigs likely near
thunderstorm activity. Winds will become breezy out of the southwest
across the Mojave Desert with gusts to 25 knots. Breezy southwest
are also expected in northwest Arizona today with gusts 25-30 knots
possible.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

Short term/Aviation...Salmen
Long term...Harrison

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.